Diagnosing cutaneous cytomegalovirus (CMV) is difficult due to its rarity and diverse manifestations, and early recognition is crucial as it may indicate disseminated disease and a poor prognosis. We examined a 71-year-old Taiwanese male presenting with a 1-week history of progressive, painful papulopustules associated with superficial ulcers and thick yellowish crusts on the scalp. He had been diagnosed with stage IVb lung adenocarcinoma 6 weeks earlier, and the epidermal growth factor receptor inhibitor (EGFRI) erlotinib and radiotherapy had been started to treat brain metastases 1 month before he came to our clinic. Histopathological examination of a scalp lesion and ELISA and PCR testing of blood samples were indicative of disseminated CMV infection. Unfortunately, the patient passed away the day after his scalp biopsy, before the investigations confirmed the infection. We would like to highlight the importance of remaining vigilant for cutaneous CMV in end-stage cancer patients receiving tyrosine kinase inhibitors (TKIs) and recognizing how this potentially life-threatening viral infection can masquerade as a possible side effect of erlotinib.
All Science Journal Classification (ASJC) codes